Hail, Osborne
- When
- May 24, 7:47 PM CST
- Where
- Osborne County, 6.91 mi N of Natoma
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.280, -99.020
A surface dry line set up across the High Plains was the initiation point for thunderstorm development as an upper level shortwave disturbance moved out of the Rocky Mountains. These thunderstorms became more linear in nature as they shifted into North Central Kansas, and with good moisture, instability, and shear present remaining to the north, only isolated thunderstorms became strong to severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface dry line set up across the High Plains was the initiation point for thunderstorm development as an upper level shortwave disturbance moved out of the Rocky Mountains. These thunderstorms became more linear in nature as they shifted into North Central Kansas, and with good moisture, instability, and shear present remaining to the north, only isolated thunderstorms became strong to severe. The main activity was confined to Osborne County, where hail to the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 5:06 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT MON MAY 24 2010
.AVIATION...00Z TAF. PRIMARY CONCERN WILL COME EARLY ON IN THE TAF
PERIOD WITH THUNDERSTORM ACTIVITY MOVING INTO THE AREA ASSOCIATED
WITH AN UPPER LEVEL LOW PRESSURE SYSTEM SHIFTING INTO THE DAKOTAS.
AHEAD OF THIS ACTIVITY...SFC PRESSURE GRADIENT REMAINS TIGHT...AND
EXPECTING THE GUSTY SOUTH WINDS TO CONTINUE INTO THE MID EVENING
HOURS. TIMING OF TSTORMS COMING INTO THE TERMINAL AREA STILL
DURING THE EARLY/MID EVENING HOURS...AND EXPECTED TO BE SHIFTING
OUT AROUND MIDNIGHT. THOUGH SUSTAINED WINDS ARE EXPECTED TO
DIMINISH SOME BY THEN...COULD STILL SEE GUSTY WINDS ASSOCIATED
WITH THE TSTORMS AS WELL AS BRIEF MVFR CONDITIONS. ONCE ACTIVITY
HAS SHIFTED OFF TO THE ESE OF THE TERMINAL...EXPECTING VFR
CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. WINDS EXPECTED
TO BECOME MORE EAST/NORTHEASTERLY LATER TONIGHT AND CONTINUE
THROUGH MOST OF THE DAY TOMORROW...SHIFTING MORE TO THE
EAST/SOUTHEAST TOWARD THE END OF THE TAF PERIOD. SPEEDS EXPECTED
TO REMAIN NEAR 10 KTS.
&&
.PREV DISCUSSION... /ISSUED 309 PM CDT MON MAY 24 2010/
SHORT TERM...THROUGH 12Z TUESDAY. MAIN FOCUS IS ON SEVERE WEATHER
POTENTIAL THROUGH TONIGHT AND CONTINUED STRONG SOUTH WINDS INTO THE
EARLY EVENING.
STRONG THUNDERSTORMS CURRENTLY BREAKING OUT ACROSS THE CWA.
AFTERNOON WATER VAPOR IMAGERY SHOWED POTENT NEGATIVELY TILTED
SHORTWAVE LIFTING NORTH/NORTHEAST OUT OF CO WITH STRONG BLOCKING
RIDGE IN PLACE OVER THE EASTERN CONUS. LEAD SHORTWAVE EJECTING
NORTHEAST THROUGH WESTERN KS/SOUTHWEST NE HAS HELPED TRIGGER
SCATTERED THUNDERSTORMS FROM CENTRAL KS NORTHWARD THROUGH CENTRAL NE
EARLY THIS AFTERNOON. LATEST LAPS/RUC ANALYSIS DATA SHOWS LITTLE TO
NO CIN REMAINING ACROSS THE CWA AS SURFACE HEATING AND GRADUAL
HEIGHT FALLS ALOFT AHEAD OF MAIN WAVE HAVE STEADILY EATEN AWAY AT IT
THROUGH THE DAY. LAPS/RUC ANALYSIS DATA ALSO SHOWING 0-1KM MLCAPES
OF 2000-2500 J/KG IN PLACE...NOT SURPRISING GIVEN SFC TEMPS IN THE
80S AND DEWPOINTS IN THE MID TO UPPER 60S. DEEP LAYER SHEAR IS ALSO
SUPPORTIVE OF SEVERE CONVECTION...AVERAGING 30-40 KTS. SCATTERED
STORMS HAVE ERUPTED QUICKLY OVER THE LAST HOUR ALONG A NORTH/SOUTH
LINE FROM ORD TO OSBORNE AS LIFT FROM LEAD SHORTWAVE STARTED TO
INTERACT WITH UNSTABLE ATMOSPHERE IN PLACE.
BASED ON CURRENT OBSERVATIONAL TRENDS AND OUTPUT FROM VARIOUS
MODELS...SHOULD CONTINUE TO SEE SCATTERED STORMS DEVELOP OVER THE
AREA THIS AFTERNOON INTO THE EARLY EVENING AND LIKELY EXPAND
EASTWARD WITH TIME AS FORCING FROM LEAD SHORTWAVE MOVES
ACROSS...WITH DIV Q FIELDS ALSO SHOWING INCREASING BROAD SCALE
FORCING THIS AFTERNOON/EVENING AHEAD OF POTENT MAIN LOW THAT WILL
LIFT NORTH/NORTHEAST ACROSS WY/NE PANHANDLE THROUGH THE NORTHERN
HIGH PLAINS THROUGH TONIGHT. ANY OF THIS CONVECTION THAT POPS UP
THIS AFTERNOON INTO THE EVENING WILL HAVE THE POTENTIAL TO GO SEVERE
GIVEN COMBINATION OF SHEAR/INSTABILITY IN PLACE.
THE SURFACE LOW WAS IN THE NE/CO/WY BORDER AREA EARLY THIS AFTERNOON
WITH DRYLINE/TRAILING COLD FRONT EXTENDING SOUTH/SOUTHEAST THROUGH
EASTERN CO INTO FAR SOUTHWEST KS AND WARM FRONT EXTENDING NORTHEAST
THROUGH WESTERN SD INTO SOUTHERN ND. MORE WIDESPREAD ROBUST
CONVECTION CONTINUES TO FIRE WEST OF THE AREA CLOSER TO THESE
SURFACE BOUNDARIES AND STRONGER UPPER FORCING FROM SHORTWAVE. STILL
EXPECT THIS CONVECTION TO EVENTUALLY CONGEAL INTO A LINE AS IT WORKS
EAST LATER THIS AFTERNOON AND EVENING...EVENTUALLY MOVING INTO
WESTERN PARTS OF THE CWA BY EARLY EVENING. INDIVIDUAL STORM MOTIONS
WILL BE NORTH/NORTHEAST AROUND 50 KTS BUT OVERALL CONVECTIVE SYSTEM
WILL WORK EAST ALONG ADVANCING DRYLINE/COLD FRONT. THIS LINE OF
STORMS WILL THEN PRESS EAST ACROSS THE AREA THIS EVENING/OVERNIGHT.
MAIN SEVERE THREATS STILL EXPECTED TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...CANNOT RULE OUT AN ISOLATED TORNADO THREAT
MAINLY IN WESTERN AREAS /ROUGHLY ALONG AND WEST OF AN
ORD/KEARNEY/STOCKTON LINE/ THROUGH EARLY EVENING WITH ANY DISCRETE
CELLS. BETTER TOR THREAT EXPECTED TO BE WEST/NORTHWEST OF THE
CWA...BUT LATEST ANALYSIS AND FORECAST DATA INDICATE 0-1KM AGL
BULK SHEAR OF 20-30 KTS AND 0-1KM SRH OF 150-250 M2/S2 INTO THE
EVENING ALONG WITH LCL/S BELOW 1000M...SUPPORTING A CONDITIONAL
TOR THREAT. ONCE STORMS GO MORE LINEAR...WHICH THEY SHOULD AS THEY
APPROACH THE WESTERN CWA THIS EVENING GIVEN MAGNITUDE OF FORCING
AND ORIENTATION OF MEAN FLOW/SHEAR VECTORS RELATIVE TO THE SURFACE
DRYLINE/FRONT...THIS ISOLATED TORNADO THREAT WILL WANE.
THUNDERSTORMS TO END FROM NORTHWEST TO SOUTHEAST LATE TONIGHT AS
COLD FRONT SWEEPS THROUGH.
FINALLY...SOUTH WINDS TO REMAIN STRONG INTO THE EVENING IN TIGHT
PRESSURE GRADIENT EAST OF SURFACE LOW AND WITH DEEP MIXING. WILL
HOLD ONTO THE WIND ADVISORY INTO THE EVENING...WITH WINDS EXPECTED
TO DISSIPATE BY MID EVENING AS MIXING WEAKENS AND GRADIENT RELAXES
AS SURFACE BOUNDARY MOVES IN.
LONG TERM...SUNRISE TUESDAY THROUGH MONDAY. MAIN CONCERNS IN THE
EXTENDED ARE THE SMALL CHANCES FOR PRECIPITATION THROUGH WED NIGHT
AND THEN AGAIN SAT NIGHT...ALONG WITH TEMPERATURES DURING THE PERIOD.
LOOKS LIKE THE COLD FRONT SHOULD BE ALONG/EXITING THE SOUTHEAST
CORNER OF THE CWA BY 12Z TUESDAY. WILL HOLD ONTO SOME PRECIP CHANCES
IN THE SOUTHEAST UNTIL AT LEAST NOON TO ALLOW FOR SPEED OF FRONT
ALONG WITH POST FRONTAL RAIN. IT DOES LOOK LIKE THE FRONT SLOWS DOWN
AND STALLS ACROSS KANSAS TUESDAY AND WEDNESDAY AS IT BECOMES
PARALLEL WITH THE UPPER FLOW. THE MAIN UPPER LOW PRESSURE IS
EXPECTED TO BE NEAR WESTERN NDAK AND MOVING INTO CANADA AT 12Z
TUESDAY. WEAK RIDGING TRIES TO BUILD INTO THE NORTHERN HIGH PLAINS
BUT BOTH NAM AND GFS SHOW SHORTWAVE TROUGHS UNDERCUTTING THE RIDGE
TIMING DIFFERENCES BETWEEN THE TWO MODELS BUT DOES LOOK LIKE WE WILL
HAVE AT LEAST SMALL CHANCES FOR TSTMS THROUGH WED OR WED NIGHT. BY
THURSDAY BETTER RIDGING BUILDS INTO CENTRAL U.S. AND THIS SHOULD
LOWER RAIN CHANCES THURSDAY INTO SAT. BY NEXT WEEKEND THE GFS AND EC
MODELS IN FAIRLY GOOD AGREEMENT IN BRINGING A COLD FRONT THROUGH THE
REGION SATURDAY NIGHT SO WILL EXPAND RAIN CHANCES ACROSS ENTIRE CWA.
IN REGARDS TO TEMPERATURES...OFF AND ON CLOUD COVER SHOULD KEEP IT
FROM GETTING TOO HOT BUT WE SHOULD STILL SEE HIGHS IN THE 80S FOR
MOST DAYS ACCORDING TO THICKNESS AND LOW LEVEL TEMPERATURE PROGS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT MON MAY 24 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 344 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM THIS EVENING FOR STRONG SOUTH WINDS OF 30 TO 35 MPH AND GUSTS UP TO 50 MPH. SEVERE WEATHER REMAINS POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ON ON A SCATTERED BASIS LATE THIS AFTERNOON INTO THE EARLY EVENING. MEANWHILE...ADDITIONAL THUNDERSTORMS OVER WESTERN PORTIONS OF NEBRASKA AND KANSAS WILL CONTINUE TO ADVANCE EASTWARD...LIKELY FORMING INTO A LINE AND MOVING INTO WESTERN PORTIONS OF THE OUTLOOK AREA BY EARLY EVENING...BEFORE ADVANCING EAST ACROSS THE REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT. SEVERE WEATHER IS POSSIBLE WITH ANY OF THESE STORMS THIS AFTERNOON INTO TONIGHT...WITH WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL TO THE SIZE OF GOLF BALLS THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT MAINLY ALONG AND WEST OF AN ORD TO KEARNEY NEBRASKA TO STOCKTON KANSAS LINE THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A FEW STRONG STORMS WILL BE POSSIBLE. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 5 NW GOTHENBURG 40.98N 100.23W
05/24/2010 M1.25 INCH LINCOLN NE TRAINED SPOTTER
PEA TO HALF DOLLAR SIZE HAIL.
&&
LEWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT MON MAY 24 2010
KSZ005-017-250115-
PHILLIPS KS-ROOKS KS-
748 PM CDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 815 PM CDT...
AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF ZURICH...OR 26 MILES SOUTHEAST
OF HILL CITY...MOVING NORTH AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PALCO...
ZURICH...
PLAINVILLE...
DAMAR...
WEBSTER STATE PARK...
STOCKTON...
SPEED...
LOGAN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 9961 3969 9961 3965 9910 3912 9921
3912 9960
TIME...MOT...LOC 0047Z 193DEG 37KT 3914 9948
EWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 7 NNW GOTHENBURG 41.02N 100.21W
05/24/2010 M1.25 INCH DAWSON NE TRAINED SPOTTER
HALF DOLLAR SIZE HAIL 4-6 INCHES APART. MEASURED WIND
GUST 59 MPH. .50 RAIN.
&&
LEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 7 NNW GOTHENBURG 41.02N 100.21W
05/24/2010 M79 MPH DAWSON NE TRAINED SPOTTER
FOLLOWUP REPORT.
&&
LEWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT MON MAY 24 2010
NEZ072-082-250145-
FURNAS NE-GOSPER NE-
806 PM CDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS AND WESTERN GOSPER
COUNTIES UNTIL 845 PM CDT...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUSTIS TO LEBANON...
AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CAMBRIDGE...
WILSONVILLE...
HOLBROOK...
JOHNSON LAKE...
ELWOOD...
HENDLEY...
ARAPAHOE...
BEAVER CITY...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4034 10018 4035 10009 4045 10008 4045 9998
4068 9998 4069 9981 4068 9981 4000 9979
4001 10018
TIME...MOT...LOC 0106Z 237DEG 21KT 4065 10009 4004 10024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT MON MAY 24 2010
KSZ005-006-017-018-250145-
OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
814 PM CDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE...EASTERN ROOKS...WESTERN
SMITH AND SOUTHEASTERN PHILLIPS COUNTIES UNTIL 845 PM CDT...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
STOCKTON TO NATOMA...AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
GLADE...
WOODSTON...
KIRWIN...
ALTON...
AGRA...
KENSINGTON...
CEDAR...
ATHOL...
GAYLORD...
HARLAN...
OSBORNE...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3962 9941 3995 9894 3927 9855 3912 9908
3913 9910
TIME...MOT...LOC 0114Z 226DEG 34KT 3957 9920 3927 9904
EWALDThe Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225252, 225251.